Share this:
mikesell
@mikesell

Posts: 2
Joined: Apr 10, 2018

baffling abdomen / bowel pain

Posted by @mikesell, Thu, Jun 7 12:40pm

I'm not sure my discussion title is right, but it was all I could come up with. Here is the problem. For the past several months, I have experienced bowel movements only every two days. The problem is the consequences. About 30 – 45 minutes after the event, I start experiencing pain in the rectal area, aching and burning, and it gets worse with time. Ultimately, the ache moves to my lower abdomen as well. Often I simply have to go to lie down to deal with the discomfort. The pain continues for around 4 hours and then it just goes away — at least it has so far (knock on wood!) — and I'm able to function quite norrmally. I have been prescribed neurontin (one in morning and one in evening) and norco as needed (I try to avoid taking this), but nothing seems to be a great success in dealing with the pain. I do take a stool softener each evening but I'm not sure what impact it has. I did go to a GI doctor who did a colonoscopy and found nothing and put me on a gluten-free, lactose-free diet. I have fudged the gluten and lactose from time to time as an experiment and I have seen absolutely no impact on my symptoms. So my questions are: any idea what my problem is and what sort of a doctor should I visit next? Anyone's thoughts greatly appreciated.

REPLY

@mikesell .. Why are you taking neuronttin? Norco can cause constipation and so can neurontin. Are you having a gassy stomach? Are you taking any other medications? Did they mention hemorrhoids or diverticulosis or gastroparesis?
— Zaroga

@fourof5zs

@mikesell .. Why are you taking neuronttin? Norco can cause constipation and so can neurontin. Are you having a gassy stomach? Are you taking any other medications? Did they mention hemorrhoids or diverticulosis or gastroparesis?
— Zaroga

Jump to this post

Neurontin was prescribed to help with the pain (nerve pain?). Not sure it has ever made any difference and am interested in weaning myself off it — I understand that it is important not to stop abruptly. I do avoid Norco and now will avoid it totally. I probably do have a gassy stomach (hard to judge that), I do take an array of medications — hydroxurea, amlodipine, coreg, corgard, fluconazale — and have for quite a long time. Would hemorrhoids have the delayed (and severe) impact that I'm experiencing?

@fourof5zs

@mikesell .. Why are you taking neuronttin? Norco can cause constipation and so can neurontin. Are you having a gassy stomach? Are you taking any other medications? Did they mention hemorrhoids or diverticulosis or gastroparesis?
— Zaroga

Jump to this post

@mikesell

If you decide to wean yourself off of any med, your pharmacist might be able to give you good advice. Contacting your doctor's office is also a good idea.

I would be interested in hearing how you are managing with the weaning process. I look forward to hearing from you again.

Teresa

@fourof5zs

@mikesell .. Why are you taking neuronttin? Norco can cause constipation and so can neurontin. Are you having a gassy stomach? Are you taking any other medications? Did they mention hemorrhoids or diverticulosis or gastroparesis?
— Zaroga

Jump to this post

@mikesell I wondering about the neurontin; if it was for your abdominal pain or somewhere else on the body. If you think it is not helping with pain then talk to your dr about going off if it. A pharmacist can tell you better how to go off of it. Years ago I went off of it by slowly cutting down the dose.. the same with lyrica when I took it years later. Neither helped with an of my nerve pain… I had side effects with both.

Diverticulosis is little pouches that form in the colon and can become inflamed (diverticulitis) and to me your symptoms fit it pretty well, but it would definitely show up in the colonoscopy and you would have been prescribed antibiotics. I would get a copy of the report and make sure I understood what was said or see that maybe doctor added more to the report after talking with you. My dr hands me a cooy of the procedure notes including color photos before I leave the hospital. Later I get copy of lab reports of samples he took.

Another possibility is constipation caused by medications or not getting enough fiber. I am not familiar with most of your medications. If the contipation is not addressed it can get very painful. A gassy stomach can make it hurt worse. Increasing fiber and water will help, but may need a laxative to get things going. Exercise, especially walking will help. When very painful a heating pad.. moist works better (I have a microwavable one that works well for me). Also gentle massages of the upper and lower abdomens help.

Have you had a swallowing study to see if your stomach is emptying slowly. Gastroparesis can cause some of your symptoms too.

You probably need to visit your doctor again if symptoms persist.

Hi @mikesell,

You may also be interested in reading this article about 'Common Anorectal Conditions" https://www.aafp.org/afp/2001/0615/p2391.html
Would consulting a proctologist – doctor who specializes in treating rectal and anal problems – be something you would consider?

Hi @mikesell, I was also curious about the neurontin, As a diabetic with chronic pancreatitis, I was prescribed neurontin at very high doses for a number of years. When my Dad began experiencing cognitive decline, his neurologist told him to stop taking his once a day neur. and I started thinking about that. I cut back by about 600 mg per week until I was free of it and I noticed a significant lessening of my "brain fog". Both of my conditions are associated with gastroparesis and I take opiates for my pain which contributes to constipation. I take two different meds for relief and a stool softener (4 per day). I have experienced some of your symptoms before I understood that these medications were imperative for me to get food through my system and the symptoms are not nearly as severe as yours. If you have gastroparesis, you would want to increase liquids, but not fiber as bulking up your stool is the last thing you want to do. All of this is conjecture based on some similar symptoms and I would suggest the same thing as Kanaaz; that you seek opinions and some testing from a proctologist if the GI does not want to investigate further. I don't believe just treating the pain is going to resolve your problem.
Best of luck and please let us know how things progress,
Gary

Hello @mikesell

I have been taking Neurontin for about a month now at only 300 mg at bedtime only. It really does help with the pain and tingling associated with neuropathy but it does result in more constipation. So far, I've not experienced the brain fog that others have discussed, but I am taking a very low does.

I believe that Gary's suggestion for dealing with this are good and of course getting another opinion is always good. You will learn from each doctor you see.

Teresa

Please login or register to post a reply.